The Herald of Everett, Washington
HeraldNet on Facebook HeraldNet on Twitter HeraldNet RSS feeds HeraldNet Pinterest HeraldNet Google Plus HeraldNet Youtube
HeraldNet Newsletters  Newsletters: Sign up | Manage  Green editions icon Green editions

Calendar


HeraldNet Headlines
HeraldNet Newsletter Delivered to your inbox each week.
Published: Thursday, April 24, 2014, 1:06 p.m.

No harmful bacteria in shots given to UAF students

FAIRBANKS, Alaska — Nothing harmful was found in a solution given to students in the medical assistant program who practiced by giving themselves shots, the University of Alaska Fairbanks said.
The university hired a toxicology lab to analyze the solution known as Demo-Dose. The lab found three strains of bacteria, but none are known to cause disease in healthy people, UAF spokeswoman Marmian Grimes told the Fairbanks Daily News-Miner.
An investigation began in March after students in the Community and Technical College medical assistant program complained of pain and skin irritation after they injected each other with the solution.
About 30 students received the solution, which is not approved for human or animal injections. The university says the assistant professor who told students to practice with the product has been placed on leave and her contract will not be renewed.
The solution contained diluted isopropyl alcohol, which likely explained the burning sensation experienced by students, Grimes said.
Administrators said they only became aware of the injections after Pocket Nurse, the Pennsylvania-based manufacturer of the solution, sent a letter March 6 about an “alarming call” received from a student.
The letter from Pocket Nurse President Anthony Battaglia instructed the university to stop misusing the products.
Tests were performed on 12 samples used in classes this spring. Grimes said additional testing is planned on two vials used in the fall 2013 semester.
UAF officials said, after reviewing records, they suspect former students may have also injected the solution in 2010. However, there are no samples from those classes for testing.
Students also have complained of other symptoms that would be explained by the lab reports. Grimes said the state health department will interview students about those symptoms, including itching, rashes, discoloration, and scarring. Some other students have complained of stomach pain and numbness, though it wasn’t clear if those stemmed from the injections.
The university is hiring an independent investigator to review procedures after initial student complaints to staff were not properly forwarded to administrators.

Share your comments: Log in using your HeraldNet account or your Facebook, Twitter or Disqus profile. Comments that violate the rules are subject to removal. Please see our terms of use. Please note that you must verify your email address for your comments to appear.

You are logged in using your HeraldNet ID. Click here to update your profile. | Log out.

Our new comment system is not supported in IE 7. Please upgrade your browser here.

comments powered by Disqus
digital subscription promo

Subscribe now

Unlimited digital access starting at 99 cents, or included with any print subscription.

loading...